Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 44, NWS Kansas City, MO

May 15, 1998Andrew County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 1998, 8:47 AM CDT for Andrew County, Nodaway County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 15, 1998, 8:47 AM CDT (13:47 UTC)
Expired
May 15, 1998, 9:35 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Andrew County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 153 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:50 AM CDTSevere Thunderstorm WatchSPC6 hr
May 15, 7:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2172 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS1 KMCI 151355 RRA
SVRMCI
MOC003-147-151435-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMISSION
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
847 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
     NODAWAY COUNTY IN MISSOURI
     ANDREW COUNTY IN MISSOURI

* UNTIL 935 AM CDT

* AT 847 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE       
  THUNDERSTORMS FROM ROCKPORT TO OREGON MOVING NORTHEAST AT 55 MILES 
  PER HOUR. TREES WERE REPORTED DOWN AT OREGON AT 845 AM.

* THE SEVERE THUNDERSTORMS WILL BE
     NEAR SKIDMORE AT 855 AM CDT
     6 MILES SOUTHEAST OF QUITMAN AT 900 AM CDT
     NEAR MARYVILLE AT 905 AM CDT
     AT PICKERING AT 910 AM CDT
     6 MILES SOUTHEAST OF HOPKINS AT 915 AM CDT
     
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT WINDS GUSTS UP TO 70
MPH.

LAT...LON 3982 9463 3983 9493 4056 9523 4058 9465

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:12 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 15, 4:12 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT FRI MAY 15 1998

MAIN CHALLENGE THIS MORNING IS TIMING AND STRENGTH OF THUNDERSTORM
DEVELOPMENT TODAY. ETA SEEMED TO HAVE A LITTLE BETTER HANDLE ON
FEATURES AT 06Z. EXPECT CONVECTION OVER OKLAHOMA AND TEXAS TO
CONTINUE TO WORK ITS WAY NORTHEAST AND MOVE INTO WEST CENTRAL
MISSOURI THIS MORNING. CAP THAT HAS BEEN IN PLACE ACROSS THE AREA
SHOULD BEGIN TO BREAK DOWN BY 12Z...BUT CURRENT SPEED OF LINE WOULD
NOT GET NEAR AREA UNTIL AFTER 13Z. THIS IS DIURNALLY NOT FAVORABLE
TO SUSTAIN ITS STRENGTH...BUT WITH GOOD UPPER SUPPORT FROM
APPROACHING SHORT WAVE...STRONG STORMS SHOULD STILL BE POSSIBLE.

SURFACE FRONT WILL BE MOVING THROUGH WESTERN PORTIONS OF FORECAST
AREA BY THIS AFTERNOON...SO BETTER CHANCE OF STORMS THIS AFTERNOON
SHOULD BE IN EASTERN PART OF FORECAST AREA...BEING AIDED BY SOME
AFTERNOON HEATING. ENTIRE SYSTEM SHOULD BE EXITING REGION BY THIS
EVENING...LEAVING DRY WEATHER FOR THIS WEEKEND.

MOS GUIDANCE TEMPERATURES SEEM TO HAVE A BETTER HANDLE ON SITUATION
THAN COOLER FAN...SO WILL LEAN MORE TOWARD THE FORMER.

.EAX...
MO...NONE.
KS...NONE.

PC

In the hours before

Special weather statement, May 15, 6:00 AM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OUTLOOK AREA THIS
MORNING...

FORECAST: A SQUALL LINE MOVING NORTHEAST OUT OF SOUTH CENTRAL KANSAS
WILL BE MOVING INTO WESTERN MISSOURI AFTER 8 AM. THERE IS THE
POTENTIAL OF STRONG TO SEVERE STORMS WITH THIS LINE. IF THIS LINE
HOLDS TOGETHER IT SHOULD BE REACHING THE EASTERN PORTIONS OF THE
OUTLOOK AREA BY MIDDAY. ADDITIONAL REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON WITH THE MAIN FOCUS EXPECTED TO BE IN THE
EASTERN HALF OF THE OUTLOOK AREA. THE MAIN THREAT FROM STORMS TODAY
WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH...ESPECIALLY THIS
AFTERNOON...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER
ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY
AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA.

DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE
TEXAS PANHANDLE THIS MORNING TO IOWA BY THIS AFTERNOON. AS IT MOVES
THROUGH...IT WILL HELP TO SUPPORT STRONG TO SEVERE THUNDERSTORMS
TODAY. BY THIS EVENING...WITH THIS SHORT WAVE RAPIDLY MOVING
NORTHEAST AWAY FROM THE REGION...THE THREAT OF STORMS WILL COME TO
AN END.

PC
Special weather statement, May 15, 6:00 AM CDT, 2 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF THE OUTLOOK AREA THIS
MORNING...

FORECAST: A SQUALL LINE MOVING NORTHEAST OUT OF SOUTH CENTRAL KANSAS
WILL BE MOVING INTO WESTERN MISSOURI AFTER 8 AM. THERE IS THE
POTENTIAL OF STRONG TO SEVERE STORMS WITH THIS LINE. IF THIS LINE
HOLDS TOGETHER IT SHOULD BE REACHING THE EASTERN PORTIONS OF THE
OUTLOOK AREA BY MIDDAY. ADDITIONAL REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON WITH THE MAIN FOCUS EXPECTED TO BE IN THE
EASTERN HALF OF THE OUTLOOK AREA. THE MAIN THREAT FROM STORMS TODAY
WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH...ESPECIALLY THIS
AFTERNOON...ISOLATED TORNADOES CANNOT BE RULED OUT. SPOTTER
ACTIVATION MAY BE NECESSARY SO EMERGENCY MANAGERS AND OTHER SAFETY
AGENCIES SHOULD LISTEN FOR LATER UPDATES FOR THEIR AREA.

DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE
TEXAS PANHANDLE THIS MORNING TO IOWA BY THIS AFTERNOON. AS IT MOVES
THROUGH...IT WILL HELP TO SUPPORT STRONG TO SEVERE THUNDERSTORMS
TODAY. BY THIS EVENING...WITH THIS SHORT WAVE RAPIDLY MOVING
NORTHEAST AWAY FROM THE REGION...THE THREAT OF STORMS WILL COME TO
AN END.

PC
Local storm report, May 15, 8:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 AM    ARRINGTON                 KS    65 MPH TSTM GUST
05/15/98   ATCHISON

0828 AM    MUSCOTAH                  KS    WIND DAMAGE
05/15/98   ATCHISON                        ROOF DAMAGE IN MUSCOTAH
Local storm report, May 15, 8:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 AM    ARRINGTON                 KS    65 MPH TSTM GUST
05/15/98   ATCHISON

0828 AM    MUSCOTAH                  KS    WIND DAMAGE
05/15/98   ATCHISON                        ROOF DAMAGE IN MUSCOTAH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:33 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt42 min
May 15, 3:11 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.